Texas, 2003

Damaging Wind in Texas, June 23, 2003

June 23, 2003 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 9:50 AM CST, 9 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 9:50 AM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 AM CDT MON JUN 23 2003

HAVE UPDATED ALL PUBLIC GRIDS AND PRODUCTS. HAVE INCREASED AFTERNOON
HIGHS A TOUCH AND INCREASED PRECIP CHANCES THIS AFTERNOON AND THIS
EVENING.  CONDITIONAL PROBABILITY OF SEVERE GIVEN CONVECTION SOMEWHAT
HIGH...BUT ISOLD NATURE OF CONVECTION PRECLUDED POSITIVE MENTION OF
SAME IN THIS FORECAST UPDATE.
Hazardous weather outlook, Jun 23, 1:42 PM CST, 5 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AREAS MOST LIKELY TO EXPERIENCE SEVERE
THUNDERSTORMS INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER
TRANS PECOS REGION...THE WESTERN AND CENTRAL PERMIAN BASIN BETWEEN
THE HOURS OF 4 PM CDT (3 PM MDT) AND 9 PM CDT (8 PM MDT). THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WHICH DEVELOP WILL BE
LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE
OUTLOOK AREA TONIGHT.

LINDLEY

In the hours before

Special weather statement, Jun 23, 2:15 PM CST, 4 hours 57 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON JUN 23 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 567 UNTIL 900 PM CDT MONDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...DAWSON...ECTOR...GAINES...LOVING...MARTIN...MIDLAND...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON AND REEVES

IN SOUTHEASTERN NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...ARTESIA...CARLSBAD...HOBBS...KERMIT...LAMESA...LOVINGTON...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...SEMINOLE...STANTON
AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 23, 6:25 PM CST, 47 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CANCELLED THE FOLLOWING
COUNTIES FROM SEVERE THUNDERSTORM WATCH 567...

IN WEST TEXAS...

ANDREWS...DAWSON...GAINES...AND MARTIN

IN SOUTHEASTERN NEW MEXICO...

EDDY AND LEA

SEVERE THUNDERSTORM WATCH 567 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES IN WEST TEXAS...

ECTOR...LOVING...MIDLAND...WARD...AND WINKLER

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
June 23, 7:12 PM CST
Where
Ector County, Penwell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.733, -102.600

A few strong to severe thunderstorms developed over the western Permian Basin and Upper Trans Pecos region of West Texas during the afternoon and evening of the 23rd. One of these storms resulted in severe wind gusts in Ector County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362903.